Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 169, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 1997, 7:13 AM CDT for Crane County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 1997, 7:13 AM CDT (12:13 UTC)
- Expired
- May 31, 1997, 8:15 AM CDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Crane County, TX
The radar
The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 0.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
462 WUUS1 KMAF 311214 RRA SVRMAF TXC103-311315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 713 AM CDT SAT MAY 31 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 815 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN TEXAS ...EASTERN CRANE COUNTY AT 711 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 15 MILES NORTHWEST OF CRANE MOVING SOUTHEAST AT 25 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... CRANE. THIS STORM WILL CROSS HIGHWAY 385 NEAR CRANE AT 745 AM. IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. YOUNG/FRANCIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:42 AM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, May 31, 3:42 AM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 340 AM CDT SAT MAY 31 1997 CDFNT THRU MUCH OF CWA ATTM WITH ELEVATED CNVTN OCCURRING OVR CRANE... REAGAN AND GLASSCOCK COS. AMS BECMG INCRGLY STBL WITH ADAP LI/S NR ZERO NERN SECTIONS WITH MINUS 2-4 S. BELIEVE ACTVTY WILL CONT NEXT SVRL HRS ACRS SERN AREAS AS 50 KT H5 SPEED MAX MOVS SEWD WITH SOME SPRINKLES/LGT RAIN POSSIBLE ELSW. GENLY NELY LOW LVL FLOW PVLS WITH FAIRLY DECENT CAA BEHIND FNT. PROGS IN GOOD AGREEMENT TDA (THOUGH ETA SLGTLY MORE MOIST) AS LOW LVL FLOW BCMS ELY AND GRADUALLY LESSENS BY THIS EVE. WRN U.S. UPR RDG TO SHARPEN WITH NLY FLOW ALF BECMG PREVALENT. GUIDANCE TEMPS MAY NOT BE TOO BAD GIVEN THIS REGIME AS SC E OF MTNS SHOULD HOLD TIL AFTN WHEN BINOVC XPCD. PROGS SHOW LOW LVL MSTR AXIS CONTG ACR WRN SECTIONS (I.E E SLPS MTNS) THIS AFTN-TNGT WITH STEEP LAPSE RATES AND LI/S ABOUT MINUS 6. WITH UPSLP FLOW ENHANCING CNVGNC BELIEVE TSTMS WILL DVLP THIS AFTN NEAR MTNS...ESPECIALLY S CNTRL NM MTNS...WITH ACTVTY TO MOVE S/SEWD INTO WRN PERMIAN BASIN MAINLY TNGT. WILL REFLECT POPS ACCORDINGLY. MORE OF THE SAME PRECIP-WISE XPCD SUN AS SFC TROF EXTENDS FROM TX PNHDL-SERN NM PROVIDES FOCUS FOR CNVTN. BF/MEYT MAF 82/60 12 CNM 87/61 22 MRF 86/57 21 P07 86/67 31
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:04 AM CDT | Severe Thunderstorm Warning | MAF | Loving, Winkler | 61 min |
| May 31, 10:28 AM CDT | Severe Thunderstorm Warning | MAF | Andrews | 32 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.